How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Josh Your Own Question
Dr. Josh
Dr. Josh, Doctor
Category: Health
Satisfied Customers: 5216
Experience:  Practicing Physician, Family Physician for 7 years
6740150
Type Your Health Question Here...
Dr. Josh is online now
A new question is answered every 9 seconds

Hi. Please talk to me about Raynauds. I went to a Rheum-doc

Customer Question

Hi. Please talk to me about Raynaud's. I went to a Rheum-doc for about a year. We were trying to figure out if my joint, skin, and lung issues were related. The closest we came to figuring anything out was the determination that I probably am at tge early stages of psoriatic arthritis. Anyway... The rheum doc asked me at every visit if my hands turn funny colors. I told him that I can never find warm enough mittens, that my hands hurt awfully in the cold, and they'll turn white and purrple-ish, but not extremely so. Today it is 3 degrees Fahrenheit here. I bundled up with hat, sweater, coat, boots, and merino wool gloves. I took out the trash. It only took a few minutes. No wind. My feet, face, head were all fine. My hands! Oh my hands! In just those f3w minutes they turned white, went numb, and hurt like the dickens. My hand skin is also nasty - it tears open and bleeds in the winter no matter how much I slather them with ointments. It's lije tgere is no moisture in my hand skin at all. I looked at google images of raynauds, and some of the hands look downright cartoonish and frightening. My hands do not look like that. But gish they hurt, turn white, go numb, and take forever to return to useful after only a few minutes in tge cold. I have chronic dy eye but not dry mouth. Could this be raynaud's? Thanks.
Other issues. Asthma, hypertension, diabetes, migaine, depression, psoriasis, joint issues, and overweight (but nit obese. Bmi about 26). I take clexa, wellbutrin, lisinopril, advair hfa, dovonex, and albuterol prn
Submitted: 4 years ago.
Category: Health
Expert:  Dr. Josh replied 4 years ago.
Welcome to Justanswer website.
Myself Dr Josh and I’m happy to help with your question today. Please provide me the following information so that I can address your concern appropriately.

Do you have cold fingers and toes?
Does your hands skin turn white at first then turn blue, feel cold and numb ?
Do you have such condition during cold temperature and at time of stress?
Thanks
Customer: replied 4 years ago.
I am having trouble answering. Forgive ypos. On ohone to type. Screen keeps vanishing.

Feet rarely bother me. I am freaky about my feet because of diabetes. Wear socks and shoes religiously. Avoid barefoot. Feet don't get cold except in extreme circumstances, like being outside for hours. Feet joints can hurt, which is part of the reason i was sent to rheum doc.

Hands - yes, they turn white, vaguely purple, numb and hurt. I have cold hands often. "cold hands, warm heart" is what people often say to me. I have never noticed stress causes pain, purple or numbness. But cold weather! Oh gish, it is impossible to keep my hands warm enough, even with double glives ir mittens.

Hope this helps clarify.
Expert:  Dr. Josh replied 4 years ago.
Thanks for all these additional details.I am sorry to hear about your problems.
Yes, your symptoms have come due to a medical condition Raynaud's disease. The signs and symptoms depends upon the frequency, duration and severity of the blood vessel spasm. In this condition smaller arteries which supply blood to your skin becomes narrow and limit the blood circulation to affected areas.
Women are more likely to have Raynaud's disease.

It causes-
-Cold fingers and toes.
-Color changes in your skin in response to cold or stress.
-Numb, prickly feeling or stinging pain upon warming or relief of stress.

The medications used to treat this condition, dilates or widen the blood vessels and promote circulation. Also Exercise can increase circulation. You should Avoid caffeine and reduce stress.Don't walk barefoot.Medications to treat this condition are- Calcium channel blockers, Vasodilators.
Example of calcium channel blockers are- Nifedipine
(Adalat Procardia),amlodipine (Norvasc) and felodipine (Plendil).
Vasodilators like losartan (Cozaar), the antidepressant medication fluoxetine (Prozac, Sarafem), and a class of medication called prostaglandins would be helpful to treat your condition.

You need to follow these home measures-
You can move to a warmer area, You need to place your hands under your armpits. You can wiggle your fingers.Make wide circles (windmills) with your arms.Run warm water over your fingers and toes.
You can massage your hands and feet.
Please see your doctor for management of this issue.

If there’s more I can do, please use the reply tab and let me know how I can be of further assistance.
It’s my goal to provide you with excellent service. Please rate me highly and provide me with feedback. Leaving a Bonus will be highly appreciated.




Dr. Josh and 3 other Health Specialists are ready to help you
Customer: replied 4 years ago.
Thank you. Should I go back to tge rheum doc? I have to winder if "yes raynauds" woukd change the interpretations of other tests... Like do i really have lupu? Some if my tests were marginal, and so i wonder if one more data point would flip the diagnosis from one side of the decision to the other. Hmmmmmmmm I guess I need to make another appountment.

Thank you for ketting me know it can be raynaud's even if my hands don't turn irange, dark ourple, dark blue, otmr other cartoonish colors like in tge Wiki page for raynauds.
Expert:  Dr. Josh replied 4 years ago.
Well, there have been many cases, when all classical symptoms of raynaud's disease may not match with practical cases.

Lupus is a chronic inflammatory disease which occurs when body's immune system attacks own tissues and organs. Considering your symptoms, these are all related with raynaud's disease and doesn't sounds to be Lupus.
You can get an antinuclear antibody titer, erythrocyte sedimentation rate, and C reactive protein test.
Yes, you should have a follow up with your primary doctor and get it managed.

If there’s more I can do, please use the reply tab and let me know how I can be of further assistance.
It’s my goal to provide you with excellent service. Please rate me highly and provide me with feedback. Leaving a Bonus will be highly appreciated.



Customer: replied 4 years ago.
If tests lije crp, anca, and a bunch of others were marginally weird, but not shouting "LUPUS" or "WEGENERS", would adding raynauds into the equation cause a re-interoretation of the marginal tests? I know the rheum doc tested for lupus and wegeners and more. My numbers made no real picture of anything. Not well.... Not sick. Just hurting and no solution. Breathing trouble, no real good soluion. Swollen joints and no good solution. When I take oral steroids I am a whole new woman, but we can't do long term seroids because of diabetes and depression.

I will see doc. Promise. Thanks

Expert:  Dr. Josh replied 4 years ago.
I understand your problems. It is possible that you may be suffering with Secondary Raynaud’s and this may require more treatment and in some cases a referral to a specialist.
You need to get Full blood count, Antinuclear antibodies (ANA) test, Erythrocyte sedimentation rate for diagnosis.
If all these tests are normal in range, then Raynaud's disease is not related with any of auto-immune disorder.
You should have a follow up with Rheumatologist,and decide further line of treatment.

If you are satisfied, place rate the advice you've received so that I receive credit for helping you.

It’s my goal to provide you with excellent service. Please rate me highly and provide me with feedback. Leaving a Bonus will be highly appreciated.



Dr. Josh and 3 other Health Specialists are ready to help you
Customer: replied 4 years ago.
Thanks!
Expert:  Dr. Josh replied 4 years ago.
Most Welcome and Thanks for using justanswer site.
Kind Regards
Dr. Josh